Kentucky, 2025

Flood and Damaging Winds in Kentucky, May 30, 2025

May 30, 2025 · NWS PAH · 3 events in 1 county or zone

Low pressure tracked northeastward through the night on the 29th into the 30th, bringing a broad area of moderate rain. More robust activity developed over Webster County resulting in trees blown down in several parts of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Low pressure tracked northeastward through the night on the 29th into the 30th, bringing a broad area of moderate rain. More robust activity developed over Webster County resulting in trees blown down in several parts of the county. MLCAPE was around 250J/kg while shear was near 30kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 10:55 PM CST, 2 hours 33 minutes earlier. Its key messages:

  • Coverage of showers, along with a few thunderstorms, will increase as head through the evening and overnight. Isolated showers and storms remain possible in the east on Friday.
  • A few strong to marginally severe storms can't be ruled out anytime from late this afternoon through the overnight for areas near the Arkansas and Tennessee borders. Also, localized heavier rainfall totals of 1 to 2" may lead to some minor flooding issues.
  • A warming trend commences this weekend and continues through next week with highs warming back into the 80s. Heat index readings may rise above 90 by Tuesday or Wednesday. Mainly dry conditions are forecast through Tuesday.
  • A more unsettled pattern may return mid to late next week.
Area forecast discussion, May 29, 10:55 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1155 PM CDT Thu May 29 2025

.KEY MESSAGES...

- Coverage of showers, along with a few thunderstorms, will increase
  as head through the evening and overnight. Isolated showers and
  storms remain possible in the east on Friday.

- A few strong to marginally severe storms can't be ruled out
  anytime from late this afternoon through the overnight for
  areas near the Arkansas and Tennessee borders. Also, localized
  heavier rainfall totals of 1 to 2" may lead to some minor
  flooding issues.

- A warming trend commences this weekend and continues through
  next week with highs warming back into the 80s. Heat index
  readings may rise above 90 by Tuesday or Wednesday. Mainly dry
  conditions are forecast through Tuesday.

- A more unsettled pattern may return mid to late next week.

&&

.DISCUSSION...
Issued at 225 PM CDT Thu May 29 2025

A shortwave across the Central Plains will progress east across our
cwa tonight into Friday morning. A weak impulse ahead of the main
wave is resulting in widespread light rain sliding east from
Missouri into southern Illinois. Additional isolated showers have
developed across west Kentucky where some instability resides. This
activity will likely struggle to maintain intensity and/or make much
eastward progress due to limited forcing. The best forcing doesn't
really arrive until later this evening, primarily after 02-03z. This
is when the mid-upper level wind fields increase in response to
upper level divergence associated with the left exit region of a
strengthening 250mb jet. So should see a notable uptick in the
coverage/intensity of showers, along with a few thunderstorms,
between 02-06z. This activity will then continue eastward across the
cwa, before largely exiting the region before 12z.

The overall severe storm threat looks quite limited with this
system, but it can't be ruled out. Instability likely struggles to
reach 1000 j/kg and even that is confined to near the AR/TN borders.
Meanwhile, the best lift holds off until late evening and overnight,
which is also when the deep layer (40-45 kts) and low level (20 kts)
shear ramps up after 05z. So while an isolated severe storm may be
possible near the MO/AR border between 21-02z, a slightly greater
threat may actually materialize near the KY/TN border between 05-
10z. Mid level lapse rates remain poor, limiting the hail threat.
Damaging winds probably are the greatest concern, but as a weak
surface low moves across west Kentucky there is a low end tornado
threat overnight. There is also some localized flooding concerns
with the potential for swaths of 1.5 to 2" through early Friday
morning.

This weekend looks largely dry with the primary longwave trough to
our east. However, guidance suggests a backdoor cold front moves
into the Wabash River Valley on Saturday afternoon which may kick
off a few showers and possibly a storm. Meanwhile, a shortwave dips
south from the Central Plains to the Ark-La-Tex region Saturday
night into Sunday. Depending on the exact track of this wave, we
could see a glancing blow of some showers at some point on Sunday,
although that potential looks quite low at this point.

Upper level ridging sets up Monday into Tuesday, which results in
highs jumping from the low 80s this weekend into the mid-upper 80s.
Humidity levels also rise Tuesday into Wednesday next week,
resulting in heat index readings possibly exceeding 90 by mid week.
Most models suggest another trough lifting across the Plains/Midwest
Tuesday into Wednesday, with a cold front progged to slide across
our cwa Wednesday into Thursday next week. CSU-MLP progs show some
low end severe storm potential during this period. Some ensemble
guidance suggests this may be the start of multiple rounds of
showers and storms during the June 5-10 period.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1142 PM CDT Thu May 29 2025

An upper level system is bringing light to moderate rain across
the region. MVFR cigs and MVFR/IFR visby is possible with any
heavier rain that move across the terminals. Rain will come to
an end from west to east by sunrise Friday morning. MVFR cigs
will continue to early to mid morning with cigs scattering out
by late morning to early afternoon. Winds become northwesterly
on Friday with gusty winds of 15-18 knots by the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...SP
AVIATION...AD
Hazardous weather outlook, May 29, 1:36 PM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
236 PM CDT Thu May 29 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
236 PM CDT Thu May 29 2025 /336 PM EDT Thu May 29 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible from late this afternoon
through tonight. A few of these storms could become strong to
severe near the Arkansas and Tennessee borders. Damaging winds
and heavy rainfall are the main hazards, but a tornado can't be
ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An isolated storm is possible in eastern portions of the region on
Friday and Saturday afternoons. Localized heavy downpours and
lightning are the main hazards.

Thunderstorm chances return to the entire region next Wednesday.
It is too early to determine if the storms will become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation can't be ruled out from late this afternoon
through tonight.

The radar

The Evansville,IN radar (KVWX), 88 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Webster

When
May 30, 1:28 AM CST to 1:35 AM CST
Where
Webster County, 1.03 mi ESE of Wheatcroft to 2.53 mi ENE of Clay
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
37.472, -87.854

KYTC reported trees were downed on KY-493 and KY-132 in Webster County. Time estimated from radar and location approximate.

Thunderstorm Wind, Webster

When
May 30, 1:33 AM CST to 1:54 AM CST
Where
Webster County, 1.22 mi SSW of Diamond to 2.02 mi ENE of Ortiz
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.405, -87.832

KYTC reported trees were downed on KY-132, KY-138, and KY-1525 in Webster County. Time estimated from radar and location approximate.

Flood, Webster

When
May 30, 3:30 AM CST to 5:30 AM CST
Where
Webster County, 1.78 mi WSW of Luzon to 2.02 mi WSW of Luzon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.520, -87.760

KYTC reported that KY-132 between Clay and Dixon was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271418, 1271417, 1271425.